Hail, Muskingum
- When
- August 12, 5:40 PM EST
- Where
- Muskingum County, 0.69 mi N of Norwich
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.990, -81.800
Citizens of Muskingum County reported hail.
Upper level low pressure was in place across the upper Ohio Valley on the afternoon of the 12th. A shortwave rotating around the upper low worked with existing instability to produce scattered thunderstorms in Ohio, with one storm in Muskingum County becoming strong enough to produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Upper level low pressure was in place across the upper Ohio Valley on the afternoon of the 12th. A shortwave rotating around the upper low worked with existing instability to produce scattered thunderstorms in Ohio, with one storm in Muskingum County becoming strong enough to produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 2:28 PM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 328 PM EDT Sun Aug 12 2018 .SYNOPSIS... Upper level low pressure will be the dominant weather feature until late Tuesday, though with limited moisture, thunderstorm coverage will remain scattered outside of the high terrain. Temperatures will be near to just below normal. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Isolated showers and a thunderstorm or two will be possible through the evening in Ohio and in the terrain of WV/PA/MD where some modest moisture resides with the help of the lake and the residual boundary respectively. Between these two areas, the lack of moisture at the center of the upper low will keep conditions dry and comfortable, with some BL mixing bringing dewpoints down into the mid 50's. Any isolated showers/storms will dissipate with the loss of heating tonight. Temperatures overnight should be close to seasonal averages, with some fog possible in the valleys. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Upper low will remain in place Monday, before lifting toward new England Tuesday. The bulk of the showers and storms will remain diurnally driven, with some increase in PoPs anticipated as modest moisture returns to the entire region. Shortwave rotating around the departing trough will support the continuation of showers Monday night through Tuesday morning with northwest flow likely to keep scattered showers and storms through the rest of the day on Tuesday. Temperatures will remain near or slightly below seasonal averages with the upper troughs influence through Tuesday. Then, brief upper ridging will keep conditions dry and seasonably warm on Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The return of SW flow will lend to increasing shower and thunderstorm chances once again for the latter half of the week, with the deterministic guidance swinging a cold front through the Ohio Valley by late Friday/Saturday. Some timing differences need to be resolved at this juncture, so a blend of guidance, with some emphasis on climo was used considering the run to run inconsistencies. Temperatures will stay near seasonal averages, if not slightly above until the weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Dry NE low level flow and weak sfc ridging will keep the area largely dry. A stray shower later in the afternoon can't be completely ruled out...but a coverage looks to be too low to include at any TAF site. Forecast soundings again show potential for pre dawn fog development. OUTLOOK... An ocnl restriction potential continues through Tue under the upper low, with aftn/eve convection and overnight fog where precip occurs. Restriction potential returns Thu with low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 333 AM EDT Sun Aug 12 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-130745- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 333 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT SUN AUG 12 2018
OHZ039-122130-
Tuscarawas-
506 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST
CENTRAL TUSCARAWAS COUNTY...
At 505 PM EDT, a strong thunderstorm was located over Farmerstown, or
11 miles west of Dover, moving south at 20 mph.
Hail up to the size of nickels is possible with this storm.
Locations impacted include...
Sugarcreek... Baltic...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8171 4045 8167 4049 8167 4050 8164
4037 8160 4037 8171
TIME...MOT...LOC 2105Z 355DEG 17KT 4046 8167
BookbinderSpecial Weather Statement National Weather Service Pittsburgh PA 522 PM EDT SUN AUG 12 2018 OHZ039-122145- Tuscarawas- 522 PM EDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT WEST CENTRAL TUSCARAWAS COUNTY... At 520 PM EDT, a strong thunderstorm was located about 5 miles southeast of Sugarcreek, or 10 miles southwest of New Philadelphia, moving south at 10 mph. Hail up to the size of nickels is possible with this storm. Locations impacted include... Rural portions of western Tuscarawas County, west of Stone Creek. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4045 8164 4045 8157 4036 8155 4037 8166 TIME...MOT...LOC 2120Z 359DEG 5KT 4042 8161 Bookbinder
Special Weather Statement
National Weather Service Pittsburgh PA
635 PM EDT SUN AUG 12 2018
OHZ057-122300-
Muskingum-
635 PM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
SOUTHERN MUSKINGUM COUNTY...
At 634 PM EDT, a strong thunderstorm was located just west of New
Concord, or 11 miles west of Cambridge, moving south at 10 mph. A
second strong storm was located 8 miles south of Zanesville. This
storm was also moving south at 10 mph.
Hail up to the size of nickels is possible with both of storm.
Locations impacted include...
New Concord...
Pleasant Grove...
Norwich...
Bridgeville...
Cannelville...
This includes Interstate 70 in Ohio between mile markers 158 and 169.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4002 8185 4002 8175 3990 8173 3991 8193
3977 8200 3977 8208 3982 8208 3982 8215
TIME...MOT...LOC 2234Z 007DEG 5KT 3998 8179
BookbinderThe Pittsburgh radar (KPBZ), 147 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail. Local standard time, as filed.
Citizens of Muskingum County reported hail.
Citizens of Muskingum County reported hail.
Citizens of Muskingum County reported hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779958, 779960, 779961.